Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Feb 28, 2017, 9:21 PM CST for Anderson County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 9:21 PM CST (03:21 UTC)
- Expired
- Feb 28, 2017, 9:45 PM CST
- In force
- 24 min
- Issued by
- NWS Topeka, KS
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844 WWUS83 KTOP 010321 SPSTOP Special Weather Statement National Weather Service Topeka KS 921 PM CST TUE FEB 28 2017 KSZ058-059-010345- Coffey-Anderson- 921 PM CST TUE FEB 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY COUNTIES UNTIL 945 PM CST... At 921 PM CST, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Colony, moving northeast at 50 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Le Roy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3839 9512 3839 9507 3804 9508 3804 9586 TIME...MOT...LOC 0321Z 240DEG 49KT 3813 9542 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Feb 28, 5:52 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Feb 28, 5:52 PM CST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 552 PM CST Tue Feb 28 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening and Tonight) Issued at 340 PM CST Tue Feb 28 2017 A somewhat active evening and overnight period is in store for the area with the potential for both strong/severe thunderstorms in east central Kansas and a rain/snow mixture over northeast Kansas tonight. Starting off with the severe threat: Afternoon water vapor imagery depicts a broad shortwave trough axis centered over the High Plains with a 140 kt jet streak wrapping northeast along east flank of the trough. At the surface, a pre-frontal trough could be found stretching from Seneca to McPherson with the main cold front just beginning to enter the NW CWA. Short-term models have been struggling to resolve the evolution of the warm-sector surface dewpoint field in NE Kansas, with the mid to high clouds deck helping to dampen the magnitude of the afternoon mixing. However, as of 20Z, dewpoints in the SE CWA had fallen into the 40s with mid to upper 30s not far to the north and west. The window of opportunity for any strong to marginally severe weather will be from approximately 00-04Z across the far southeastern CWA. This threat will be tied to the the magnitude of the return moisture flow streaming out of Oklahoma, which will help to moisten the BL and enable the realization of steepening mid-level lapse rates. Any convection that does manage to develop in the far southeastern CWA should be close to surface-based with SBCAPE values expected to be between 1500-2500 J/kg and effective shear values of 40-60 kts. 0-1km SRH values will be between 150-250 m2/s2, thus the threat of an isolated tornado is non-zero. The threat of convection further north/west of Franklin and Anderson counties decreases quickly and will likely be elevated in nature. Storm motions will be to the east/northeast at 40-50 kts and quickly track out of the CWA. Large hail and localized damaging winds will be the biggest threat. Increasing 925-700mb frontogenetical forcing behind the surface trough will lead to the development of a narrow band of precipitation that will push across the CWA between 00-09Z. The NAM has remained a stalwart proponent of a narrow, intense, but short- lived band of snow with this forcing with amounts of 1-3 inches. However, the low-level thermodynamic profiles in the vast majority of the short-range CAM soundings do not contain near- surface wet bulbs that support snow accretion and even the 18Z NAM has backed off considerably with snow amounts. Have continued the going forecast of a rain/snow mixture with minimal snow amounts. .LONG TERM...(Wednesday through Tuesday) Issued at 340 PM CST Tue Feb 28 2017 Skies should be rapidly clearing Wednesday morning with dry and subsiding air moving in behind the upper trough. Strong cold air advection from the overnight keeps highs in the lower 50s. Weak warm air advection takes place late Wednesday night into early Thursday as a weak upper wave rotates around an upper low in south central Canada. Winds will again be gusty from the northwest with some high cloud particularly in northern areas, but highs should still be a few degrees warmer for most locations. Southerly winds dominate the Friday through Sunday periods with lee troughing organizing ahead of a large-scale trough moving into the Pacific Northwest and Northern Plains. This brings steadily warming conditions, with the most uncertainty through these periods currently being on Friday as the main warm front passes. Have kept temps close to going values for the weekend but could see even warmer values depending on mixing depths. As previously mentioned, low-level moisture also increases with time, but capping aloft along with little forcing for ascent keeps precip chances very low. Models showing a decent spread in the timing of this trough moving east across the Northern Plains, but a modified cold front should pass in the Sunday night to Monday night time frame, with at least a small chance for precip in southeastern areas Monday afternoon. Modified continental air coming behind this system should still keep temps above normal for Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 536 PM CST Tue Feb 28 2017 Kept conditions VFR initially with wind shift, with MVFR cigs coming in around midnight as the chance for rain or snow approaches terminals. MHK more likely to see measurable precip and will keep light prevailing precip, with vicinity at TOP/FOE. ALl clears quickly before sunrise with breezy NW winds for Wednesday. && .FIRE WEATHER... Issued at 340 PM CST Tue Feb 28 2017 Elevated fire danger conditions seem likely for the next few days. For Wednesday and Thursday, northwest winds keep RH values on the low side with incoming air still on the modified/warm side for early March. Mixing depths will be fairly deep, and have kept dewpoint values on the low side of guidance. South winds return for Friday with moisture values slowly increasing into the weekend. By Sunday, dewpoints should rise enough to keep minimum RH values above 30%, but most previous days bring values in the lower 20s to lower 30s. Winds speeds for these periods look to be the most likely element to keep Extreme/Red Flag values in check, but could see Very High Rangeland Fire Danger for much of the area for Wednesday through Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...65 AVIATION...67 FIRE WEATHER...65
Hazardous weather outlook, Feb 28, 3:36 PM CST, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CST Tue Feb 28 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-012145- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CST Tue Feb 28 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible across east central Kansas late this afternoon and this evening. There is the potential for an isolated severe storm with large hail and damaging winds. Storm development could happen between 6 and 8 PM east of an Emporia to Lawrence line. If storms form, they could impact the area until 10 PM. Storms would also move to the east at nearly 50 MPH. The Rangeland Fire Danger index will be in the Very High category this afternoon for much of east central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very high fire danger is likely for at least portions of the area from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Feb 28, 9:21 PM CST, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 921 PM CST TUE FEB 28 2017 KSZ058-059-010345- Coffey-Anderson- 921 PM CST TUE FEB 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY COUNTIES UNTIL 945 PM CST... At 921 PM CST, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Colony, moving northeast at 50 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Le Roy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3839 9512 3839 9507 3804 9508 3804 9586 TIME...MOT...LOC 0321Z 240DEG 49KT 3813 9542
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 11:04 AM CST | Red Flag Warning | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Morris and 2 more | 7 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.